Agnus castus: The balancing herb for PMS

How much do you know about Agnus castus?


Emma Thornton
@AVogelUK


23 June 2014

Your menstrual cycle

There are two main hormones which control the cycle, oestrogen and progesterone. During the first half of your cycle, your oestrogen levels rise, you ovulate and its levels start to fall. Progesterone levels start to rise during the second part of your cycle and this is when your PMS symptoms can start to make their effects felt if your levels aren’t sufficiently high – hello to mood swings, headaches, sore breasts etc.

So, how will Agnus castus help with this?

Well, it will balance the hormone levels as it helps to increase progesterone, thus thwarting the oestrogen dominance that’s contributing to the monthly PMS miseries experienced by so many of us ladies.

Fantastic, I hear you say, so a few drops of Agnus castus each month and PMS will be banished – it’s good, but it’s not that good. It needs to be taken every day of the month, and it can take up to 3 months to reach its full effect. However, if you think about it, that’s only 3 cycles and fortunately, the majority of women notice improvements within 1-2!

Agnus castus can be taken long term, however, once improvements are felt then there may no longer be the need to continue – you can always start to take it again should the improvements no longer be felt.

Remember that Agnus castus cannot be used alongside any other hormone-balancing products, such as the Pill or the Mirena coil, for example.

The reason for the contraindications is that contraceptives work by deliberately creating in imbalance in your hormones. Clever old Agnus castus will most likely rebalance them and in doing so, will prevent the medication from working.

74 Comments

Add your comments

Your email address will not be published. All fields are required.


Check input OK
Check input OK

             

  • Emma's photo avatar
    Emma — 31.05.2018 06:03
    Hello! My name is Emma, I am 26 years old and looking for some help for my hormonal changes. I cannot tolerate the OCP as it mucked with my adrenals and made me hypertensive. Hence, I gave the Mirena a go 3 months ago but just had it removed as I became extremely nervous, depressive, headaches and fatigue! I think it made me Oestrogen Dominant by the Levongesterol turning off my Progesterone receptors.... is this a safe supplement to take to encourage my Progesteorne to return? Thanks!!!

    Reply

    • Emma's photo avatar
      Emma — 31.05.2018 07:13
      Hi Emma, thanks for your comments! We see a number of reactions with the Mirena coil in terms of it upsetting the balance of your hormones. From what you’ve described, I suspect the synthetic dose of progesterone created a greater deficit in oestrogen (in ratio) as these symptoms you describe sound more like progesterone dominant, low oestrogen symptoms to me. As you’ve only just had the Mirena coil removed, I’d give yourself a few months to allow your hormones to balance themselves naturally. The Agnus castus does help to gently support progesterone levels (typical oestrogen dominant symptoms include heavy, painful periods, shorter cycles, irritability, sore breasts etc), whereas if you suspect you are low oestrogen, high progesterone so often with infrequent, light periods, low mood, anxiety or skin breakout,s fermented soy isoflavones may be a better option for you. But as before, I’d give yourself some time off before introducing anything else! I hope this helps, if you have any other questions please just let me know.

      Reply

  • Beverley Drew's photo avatar
    Beverley Drew — 03.05.2018 05:22
    After a failed ablation for very heavy periods, in January I started taking 400mg twice a day. Last period was 3rd March and now dropped to one tablet daily. I'm 50 and wondered how to stop coming off these? How will I know if my body is stopping periods naturally if I don't? I'm happy to stay on these miracle tablets, just don't know if I should?

    Reply

    • Emma's photo avatar
      Emma — 03.05.2018 09:23
      Hi Beverley, it would just really be a case of listening to your symptoms here. If you notice your periods are definitely becoming less frequent, or suspect any low oestrogen symptoms are starting to crop up (suggesting your hormones are now going the other way), then you might want to try coming off it. You can always take a break and restart it again if need be.

      Reply

  • Kirsty's photo avatar
    Kirsty — 14.04.2018 12:28
    Hello, I have been taking Agnus Castus in 400mg pill form twice a day for the past 6 months. I have suffered with PMS since the birth of my daughter a few years ago. Agnus Castus has felt life changing for me. However I felt my PMS symptoms were creeping back slightly on my last cycle. This cycle has been tough and I feel dishearted that my body may be resisting Agnus Castus, is this even possible? I know a few years ago the pills were sold in 1000mg form with a dosage of twice a day. I am wondering if I should up my dosage of Agnus Castus? Any information you can provide will be much appreciated. Thank you, Kirsty.

    Reply

    • Emma's photo avatar
      Emma — 16.04.2018 09:20
      Hi Kirsty, for our remedy we often recommend taking it for 3-5 months at a time, then taking a break, but of course this is also dependent on your symptoms. I wonder if you could tell me a little bit more about your symptoms and how long your cycle currently is?

      Reply

Agnus castus

50ml

£ 9.75

Buy now

Helps maintain normal healthy balance of female hormones in younger women.
More info

What's being asked

What is PMS?

PMS is a combination of any of around 150 recognised symptoms experienced in the run up to a ...
Read more >

What can I do to minimise PMS?

The good news is that almost anything you do to improve your diet, lifestyle or general health will ...
Read more >

I am experiencing period pains but nothing else. Could I be pregnant?

If your period is late then the best thing to do would be to take a pregnancy test. However, stress ...
Read more >

Here's what I recommend

As the A.Vogel Women's Health advisor, I recommend Agnus castus to help relieve symptoms such as menstrual cramps, breast tenderness and irritability.

Learn more

Healthy & nutritious dinner ideas

Get new recipes in your inbox every week. Sign up now

6 Days to Boost Your Mood - Starts Monday, reserve your place